This is it! The big methylfolate start. You’ve got all of your preliminaries done – folic acid is out of your diet, or at least 80% out. It’s out of your supplements too (100% please!) You’ve ramped up the natural folate from food sources and you’re tracking those symptoms. You’ve even got a good background of other B vitamins on board. Now…. drumroll please… the moment you’ve been waiting for.
Starting 5-LMTHF or SAMe.
I know, I know. No other vitamin gets this sort of wind up so let’s talk about it.
First off, I do want everyone to start with a small dose of 5-LMTHF, but if you hit a dealbreaker scenario then it could be a good idea to switch to SAMe instead. If that happens, it’s best to treat SAMe the same way you would 5-LMTHF because it can cause a lot of the same symptoms if the dose is wrong, so follow this same process there as well. So let’s talk about the different things that can happen in a methylfolate (or SAMe) start.
5-LMTHF Dealbreaker Scenarios.
There are two scenarios that mean you are probably not going to tolerate 5-LMTHF, and so it’s important to know what to watch out for.
- Your tiny starter dose is too much already. This is a thing that happens. You start out with a tiny baby dose of 5-LMTHF and right out of the gate you’re starting to feel crazy-pants. Wired, wound-up, uncomfortable, restless, hyper, anxious, irritable. These are all words that I’ve heard (or experienced) to describe the this-dose-is-too-much feeling. Also it can be physical symptoms like heart palpitations, racing heart, flushed skin, hot feeling, prickly or itchy feeling, or difficulty sleeping. This usually means that even this tiny baby starter dose is pushing your body too fast. Now. I do want you to be honest. If your tiny baby starter dose was 1000 mcg, then re-assess your idea of a starter dose. If it really was a small dose – like 200 mcg or less – then you might just not be able to tolerate the 5-LMTHF. For some people in this category, even small amounts of natural folate in foods push them over the edge. If this is you, stop the methylfolate and wait a few weeks. We’ll talk about what options there are for non-tolerators, I promise.
- Methylfolate makes you fall into the darkest, blackest, pit of despair possible. This happens very rarely, but it certainly happens. This happens to a small segment of the population whose serotonin levels are perilously low to begin with and adding folate of any kind drops the bottom out of this neurotransmitter pathway. It’s interesting because folate actually increases serotonin production, which sounds like it should make a positive impact, but it also up-regulates something called SERT even more, SERT is a selective serotonin reuptake transporter that helps to clear serotonin out of your synapses and pulls it back into the releasing neuron. When SERT is unregulated the serotonin you have becomes less effective because your body doesn’t get very much time to enjoy it before it’s gathered up. If your serotonin is extremely low then this can push you over the edge and make it just not worth it to take folate. We talked about this in Season One Episode 12 (Methylfolate Makes me Feel Bad) and that one is a good review of the serotonin situation.
If you happen to hit one of these dealbreaker scenarios, then we’re going to stop methylfolate and look to an alternative. The alternative could be folinic acid or SAMe or something else – stay tuned for more on this topic in a few weeks. Until then, just hang tight with other B vitamins, no folic acid, food sources of natural folate as much as you can tolerate and healthy lifestyle choices.
5-LMTHF Start Expectations
Most people who start 5-LMTHF won’t hit anything like a dealbreaker scenario. Those happen to a tiny minority of people – especially when you’ve done all of the groundwork properly. But even when things go right, stariting methylfolate can feel weird.
When I first started the things I noticed were nothing like what I was expecting. I felt a bit buzzy in a pleasant way, my vision seemed brighter, and my head felt strange. Like my physical head, not my brain or mind. I have no idea why my head felt strange, but in good news all of those feelings wore off after about three days. Here are some other things that I’ve heard from folks just starting methylfolate:
- Don’t notice anything at all – I feel totally normal.
- Ringing in ears
- More talkative
- A bit grumpy or moody
- Sweat more
- Dreams are more vivid
- I feel amazing.
Let’s face it – we’re moving around some big internal chess pieces, so a few minor changes can be totally normal and for most people they go away quickly. By far, the biggest group either feels nothing, or feels great.
There is another group who feels great at first and then a couple of weeks down the road starts feeling like they’re taking too much. Like they’re feeling speedy or buzzy or anxious in an unpleasant way. This is really normal too.
What Can I do To Make This Easier?
Honestly, I am erring on the side of overly cautious so most of you will start 5-LMTHF and wonder what all the fuss was about. That is completely ok. I would rather you were over prepared than underprepared. Also, it is likely that as you’re working through the MTHFR process, there will be some point at which you take too high a dose of 5-LMTHF. Since you’re prepared, you will know what is going on and not freak out. At least, that’s the goal.
Having said that, if you tend to be sensitive to supplements or if you just want to give your body the best start you can, then make sure you are doing some of the basics.
- Drink plenty of water and add some lemon juice or a pinch of sea salt for optimal hydration.
- Sleep more. Sleep helps everything.
- Don’t overstuff your schedule during this time – take it a bit easy if you can.
What Can I Do If I Take Too High a Dose of 5-LMTHF?
During this whole process of working with your MTHFR, it is really normal to have feelings of too high a dose at least once (if not a number of times.) It isn’t a problem, as far as we know you aren’t actually doing any harm to your system. What it is, is great information. Your body is telling you something and all you have to do is listen. This is your signal that the dose is a little too high and you could decrease it. Here are some ways to manage this:
- Decrease your dose – Decreasing your dose can mean finding a lower dose supplement, or finding some kind of alternate schedule like one day on, one day off. Even one day on, two days off. It just depends on how your body responds.
- Stop your dose entirely – if your symptoms are extreme, then this is the best course of action. Just stop, take some other steps to help your body calm down, and re-assess after a couple of weeks.
- Exercise – if you’re in the middle of symptoms of too-high a dose, exercising can help your body to use up some of those methyl groups and get you through the strange symptoms faster.
- Niacin – 50 mg of niacin in the straight “niacin” form helps to eat up those excess methyl groups as well and can help to relieve symptoms. The only problem is that it can cause a flushing reaction, which feels like a hot flash complete with red face, itchy or prickly skin, sweating, and generally feeling super weird. It doesn’t last long, but it’s very vivid. You can re-dose after an hour, but don’t do this more than 3 times total in a day and watch your blood pressure because niacin can really lower it.
In any event, this week is the week we start. Make sure 5-LMTHF is the only thing you change right now and that you’re starting with a LOW dose – 200 mcg or less. Also, keep symptom tracking and make note of anything new that pops up. This should be the only change you make for at least two weeks but four is better, just to give your body time to get used to this new thing and to tell you if the dose becomes too much. Remember that symptoms can pop up after a week or even two of being on the same dose, so don’t make any sudden moves.
Thanks so much for being here and for doing this process with me.